Klonopin Addiction: Symptoms, Signs & Side Effects
Symptoms of Klonopin Abuse
Klonopin is a prescription medication that is classified as a benzodiazepine and central nervous system depressant. When someone uses Klonopin, that person can feel a sense of relaxation. Klonopin also has anticonvulsant properties, so it can be used to help control seizures. Klonopin calms the neurotransmitters in the brain. While Klonopin does have approved medical uses, the substance also has a high potential for abuse and becoming addictive.
Klonopin can create feelings of euphoria, relaxation or drowsiness, all of which can be desirable. In doing so, it’s possible for Klonopin to trigger the brain’s reward cycle and result in continued use of the substance to achieve these effects. While not everyone who abuses Klonopin will become addicted, Klonopin abuse does increase the risk of an addiction forming. The longer someone uses or abuses Klonopin, the more likely they are to become addicted. This medication, with the generic name clonazepam, is intended as a short-term medication because of the addictive potential the drug has.
Klonopin abuse refers to any situation where the medication is being used in a way other than how it’s prescribed, which includes the frequency of use and dosage during each usage instance. For example, if someone takes a higher dose than their doctor tells them to or takes it for longer period of time than prescribed, that is considered drug abuse.
Side Effects of Klonopin
Since Klonopin is a central nervous system (CNS) depressant, many of the side effects are similar to other substances that slow the CNS, such as marijuana. Whether someone is taking it as prescribed or using the drug outside of their doctor’s orders, Klonopin side effects can include:
- Coordination impairment
- Lack of motivation
- Short-term memory loss
- New or worsening depression
- Loss of libido
Both dependence and addiction are also considered Klonopin side effects. When someone is dependent on Klonopin and they try to stop using it, they may experience withdrawal symptoms. Klonopin withdrawal can be severe and can require medical attention. Addiction typically requires professional treatment. The longer someone uses Klonopin, the greater the risk is of developing a dependence and addiction. Some of the possible Klonopin addiction signs include:
- Slurred speech
- Taking benzodiazepines from another person
- Doctor shopping to obtain prescriptions
- Faking prescriptions
- Purchasing Klonopin illegally
- Continuing to use Klonopin even when doing so brings negative consequences
Side Effects of Long-Term Klonopin Abuse
There is research indicating that long-term side effects of Klonopin can affect someone’s cognitive function and mental and physical health. Side effects of long-term benzodiazepine use can include memory and concentration impairment, sexual dysfunction and disinhibition. Depression may also occur with long-term Klonopin or benzodiazepine use. Long-term Klonopin use can cause problems with psychomotor, attention and learning abilities. However, brain-imaging studies have shown that once a person stops using benzodiazepines, their brain returns to a normal function within six months. Long-term Klonopin use also can cause decreased sleeping time and decreased REM sleep.
Benzos like Klonopin are also believed to affect the brain similarly to alcohol. For example, long-term benzo use has been linked to anxiety, depression, sleep disorders and neurocognitive disorders. Over time, with repeated benzodiazepine exposure, a person’s brain tends to make less of its own serotonin and norepinephrine, two chemicals that affect mood and anxiety. It’s possible that along with anxiety and depression, long-term Klonopin use can cause other psychiatric symptoms including mood disorders, irritability, and psychosis. The use of prescription benzodiazepines is linked to a higher risk of attempted and completed suicide. Physically, the long-term use of benzos like Klonopin has been shown to cause problems with the immune system and endocrine system.
Signs of a Klonopin Overdose
Can you overdose on Klonopin? That question has been asked quite a lot, and the answer is yes.
When someone takes Klonopin, the drug slows everything controlled by the central nervous system. This includes breathing and heart rate. When someone uses too much Klonopin or combines it with another CNS depressant, the results can be deadly. Signs of a Klonopin overdose include:
- Trouble breathing or stopped breathing
- Lips and fingernails have a blue tint
- Blurred vision or double vision
- Altered mental status
- Involuntary muscle movement
Complications can occur if someone overdoses on a benzodiazepine due to the respiratory arrest and the lack of oxygenated blood circulating. Complications of a benzodiazepine overdose might include brain and muscle damage or pneumonia, along with death. People often wonder how many Klonopin does it take to overdose. There isn’t a specific answer to that question, and for some people, the number might be much lower than you might think. Everyone’s body chemistry, drug tolerance, and any other substances they’ve taken all play a role in whether they overdose. There’s no safe amount of Klonopin to take without a prescription and without following a doctor’s guidelines.
The link between benzodiazepines and opioids is one that’s gaining increasing national attention. According to the National Institute on Drug Abuse, over 30 percent of opioid overdoses also involve benzodiazepines like Klonopin. Between 1996 and 2013 the number of adults in the U.S. who filled a prescription for a benzodiazepine went up 67 percent. The number of pills obtained in a prescription also went up. In 2015, 23 percent of people who died from an opioid overdose also had benzodiazepines in their system.
If you’re struggling with a possible Klonopin addiction or Klonopin symptoms of abuse, consider contacting Orlando Recovery Center. A team of experts are available to answer any questions regarding treatment and the effects of Klonopin.